Alert archive / Mississippi / River Flood Warnings in 2020
River Flood Warning 140, NWS Memphis, TN
NWS Memphis, TN issued this river flood warning at Aug 28, 2020, 8:17 AM CDT for Monroe County, Mississippi. It took effect at Aug 29, 2020, 6:53 PM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 8:17 AM CDT (13:17 UTC)
- In effect from
- Aug 29, 2020, 6:53 PM CDT
- Expired
- Aug 30, 2020, 3:32 PM CDT
- In force
- 21 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- Minor
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 14 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tombigbee River near Amory (AMYM6). The gauge peaked at 16.96 ft at Aug 29, 2020, 12:00 PM CDT.
- Action stage
- 19 ft
- Minor stage
- 20 ft
- Moderate stage
- 25 ft
- Major stage
- 33 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02437000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Aug 28, 7:06 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 28, 7:06 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
706 AM CDT Fri Aug 28 2020
.UPDATE...
See Aviation discussion.
&&
.PREV DISCUSSION... /issued 516 AM CDT Fri Aug 28 2020/
DISCUSSION...
The circulation center of Tropical Depression Laura was evident
on KNQA radar approximately 50 miles west/northwest of Jonesboro
at 5 AM CDT. KNQA radar showed 50 kt at 2 KFT AGL, increasing to
around 65 kt at 3500 FT AGL. Partial downward mixing of this
momentum will continue along and ahead of the comma-shaped rain
shield through much of the morning. With the onset of daytime
heating, expect some of shallow convective bands within and ahead
of the rain shield to become more discrete, with an increasing
tornado potential as early as 9 AM CDT. This potential may persist
into the late afternoon, Laura's remnant low lifts into western
KY.
Main change for the morning forecast package a slight southward
extension of the Flash Flood Watch to include Tupelo. This area
may be a greater risk of training cells this afternoon, leading
to a localized flash flood threat.
With Tropical Depression Laura out of the picture on Saturday, we
return to a more typical late summer pattern. Weak west/northwest
flow aloft will prevail around a broad upper level ridge over
south TX, into the gulf. The most identifiable wave arrives
Saturday night into early Sunday, bringing thunderstorms from the
southern plains through the Midsouth.
Toward midweek, the models remain consistent in depicting height
falls over Rockies developing into a closed upper low over the
central/southern plains. This cut-off feature will be slow to move
and will combine with late summer heat and humidity to bring
thunderstorms to the Midsouth during the middle and late portions
of next week.
PWB
&&
AVIATION...
Tropical Depression Laura is moving through the region this
morning. Gusty winds and rain will be the rule for the next
several hours. Low ceilings and some periods of heavy rain will
reduce the visibility. Continue to expect wind shear as winds
aloft are near 50kt a couple thousand feet above the surface. Will
make adjustments and amendments when needed.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
Francis.
Wind Advisory until 4 PM CDT this afternoon for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
Flash Flood Watch through late tonight for Mississippi.
MO...Wind Advisory until 4 PM CDT this afternoon for Dunklin-Pemiscot.
Flash Flood Watch through late tonight for Dunklin-Pemiscot.
MS...Flash Flood Watch through this evening for Coahoma-Quitman-
Tallahatchie-Tunica.
Wind Advisory until 4 PM CDT this afternoon for Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
Flash Flood Watch through late tonight for Alcorn-Benton MS-
DeSoto-Itawamba-Lafayette-Lee MS-Marshall-Panola-Pontotoc-
Prentiss-Tate-Tippah-Tishomingo-Union.
Wind Advisory until 7 PM CDT this evening for Benton MS.
TN...Wind Advisory until 4 PM CDT this afternoon for Dyer-Lake-
Lauderdale-Obion-Shelby-Tipton.
Flash Flood Watch through late tonight for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Haywood-
Henderson-Henry-Madison-Weakley.
&&Hazardous weather outlook, Aug 28, 4:03 AM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 403 AM CDT Fri Aug 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-291115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 403 AM CDT Fri Aug 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a Slight Risk of severe thunderstorms through midevening south of a line from Marianna Arkansas to Memphis to Paris Tennessee. There is a Marginal Risk to the north of this area. The primary severe weather risk is tornadoes, embedded in rain bands of Tropical Depression Laura. Secondary risks include flash flooding and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a Slight Risk of severe thunderstorms over east Arkansas Saturday night, accompanied by a Marginal Risk over the remainder of the Midsouth. Primary risks include damaging winds and large hail. There is a Marginal Risk for severe thunderstorms over all the Midsouth on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. PWB
In the hours before
Local storm report, Aug 28, 7:29 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
729 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TORNADO 2 ESE OXFORD 34.35N 89.49W
08/28/2020 LAFAYETTE MS EMERGENCY MNGR
TORNADO REPORTED BY EMA.
&&
CJCLocal storm report, Aug 28, 8:09 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
809 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TORNADO 1 NE OXFORD 34.37N 89.52W
08/28/2020 LAFAYETTE MS EMERGENCY MNGR
TORNADO REPORTED BY OXFORD CITY EMA.
&&
CORRECTED LOCATION...REMARKS
CJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:00 PM CDT | Tornado Warning | MEG | Tunica | 30 min |
| Aug 27, 7:58 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tate | 32 min |
| Aug 27, 8:27 PM CDT | Tornado Warning | MEG | DeSoto, Marshall, Panola, Tate | 33 min |
| Aug 27, 8:53 PM CDT | Flash Flood Warning | MEG | DeSoto, Panola, Tate | 3 hr |
| Aug 28, 6:18 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 27 min |
| Aug 28, 6:21 AM CDT | Tornado Warning | MEG | Lafayette | 24 min |
| Aug 28, 6:37 AM CDT | Tornado Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 25 min |
| Aug 28, 7:21 AM CDT | Tornado Warning | MEG | Benton, Tippah | 16 min |
| Aug 28, 8:17 AM CDT | River Flood Warning | MEG | Monroe | 52 hr |
| Aug 28, 9:51 AM CDT | Tornado Warning | MEG | Tippah, Union | 24 min |
| Aug 28, 10:14 AM CDT | Tornado Warning | MEG | Prentiss, Tippah, Union | 8 min |
| Aug 28, 10:36 AM CDT | Tornado Warning | MEG | Tishomingo | 9 min |
| Aug 28, 12:29 PM CDT | Tornado Warning | MEG | Benton, Marshall, Tippah | 3 min |
| Aug 28, 2:57 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 18 min |
| Aug 28, 3:04 PM CDT | Areal Flood Advisory | MEG | Alcorn | 3 hr |
| Aug 28, 3:11 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 19 min |
| Aug 28, 3:40 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 20 min |
| Aug 28, 4:13 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 47 min |
| Aug 28, 4:45 PM CDT | Heat Advisory | MEG | Coahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 4 more | 26 hr |
| Aug 28, 4:53 PM CDT | Special Weather Statement | MEG | Benton, Marshall, Tippah | 52 min |
| Aug 28, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 46 min |
| Aug 28, 6:06 PM CDT | Special Weather Statement | MEG | Alcorn | 39 min |
| Aug 27, 7:02 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henry, Weakley | 43 min |
| Aug 28, 5:55 AM CDT | Tornado Warning | MEG | Crockett, Dyer, Haywood | 10 min |
| Aug 28, 8:03 AM CDT | Tornado Warning | MEG | Chester, Hardeman, McNairy | 6 min |
| Aug 28, 10:52 AM CDT | Tornado Warning | MEG | Hardin | 23 min |
| Aug 28, 4:39 PM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Aug 27, 7:00 PM CDT | Flash Flood Warning | MEG | Cross, Lee, St. Francis | 3 hr |
| Aug 27, 7:09 PM CDT | Tornado Warning | MEG | Cross, Poinsett | 36 min |
| Aug 27, 7:52 PM CDT | Tornado Warning | MEG | Cross, Poinsett | 38 min |
| Aug 27, 7:57 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 35 min |
| Aug 27, 8:12 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 48 min |
| Aug 27, 8:47 PM CDT | Tornado Warning | MEG | Craighead, Mississippi, Poinsett | 43 min |
| Aug 27, 8:52 PM CDT | Tornado Warning | MEG | Craighead, Greene | 23 min |
| Aug 27, 9:10 PM CDT | Flash Flood Warning | MEG | Craighead, Cross, Poinsett | 3 hr |
| Aug 27, 9:12 PM CDT | Tornado Warning | MEG | Craighead, Greene | 48 min |
| Aug 27, 9:49 PM CDT | Tornado Warning | MEG | Clay, Greene | 23 min |
| Aug 27, 10:29 PM CDT | Tornado Warning | MEG | Clay, Mississippi | 31 min |
| Aug 27, 10:59 PM CDT | Tornado Warning | MEG | Clay | 23 min |
| Aug 28, 9:36 AM CDT | Areal Flood Advisory | MEG | Cross | 3 hr |
Nearby
River Flood Warnings in Mississippi, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.